Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 341, NWS Mobile, AL

August 31, 2021

NWS Mobile, AL issued this special marine warning at Aug 31, 2021, 5:42 AM CDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 5:42 AM CDT (10:42 UTC)
Expired
Aug 31, 2021, 6:45 AM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
49.0 mph

The radar

The Eglin Afb radar (KEVX), 122 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WHUS54 KMOB 311042
SMWMOB
GMZ655-675-311145-
/O.NEW.KMOB.MA.W.0341.210831T1042Z-210831T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
542 AM CDT Tue Aug 31 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 645 AM CDT.

* At 542 AM CDT, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 9 nm northwest
  of Okaloosa Deep Water Reef to 24 nm south of Oriskany Reef, moving
  northeast at 45 knots.

  HAZARD...Waterspouts and wind gusts to nearly 50 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2952 8701 2980 8716 2986 8717 3037 8640
      2991 8640
TIME...MOT...LOC 1042Z 231DEG 44KT 3005 8668 2963 8693 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...49KTS

$$

MM
1 follow-up statement
789 
FZUS74 KMOB 311120
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
620 AM CDT Tue Aug 31 2021

GMZ655-675-311145-
/O.CON.KMOB.MA.W.0341.000000T0000Z-210831T1145Z/
620 AM CDT Tue Aug 31 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 AM CDT...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

At 619 AM CDT, strong thunderstorms were located along a line
extending from 12 nm southwest of Santa Rosa Beach to 13 nm south of
Okaloosa Deep Water Reef, moving northeast at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2980 8657 2991 8667 3011 8665 3037 8640
      2991 8640
TIME...MOT...LOC 1119Z 241DEG 33KT 3019 8636 2977 8661 

HAIL...0.00IN
WIND...>34KTS

$$

MM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 31, 5:24 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 31, 5:24 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
524 AM CDT Tue Aug 31 2021

.NEAR TERM UPDATE /Now Through Wednesday/...Tropical Depression
Ida over northeast Mississippi continues to gradually weaken while
lifting off to the northeast states through the period, with an
upper trof meanwhile evolving over the eastern states. Have
continued with likely to categorical pops this morning along and east
of I-65 with lower pops further west, then during the day pops
taper off to slight chance to chance pops as the best low level
convergent bands associated with Ida weaken. Will continue with a
Flash Flood Watch generally along and east of I-65 through this
morning, after which rainfall amounts should diminish sufficiently
over the eastern portions of the area to bring an end to the
threat of flash flooding. A Wind Advisory continues in this same
general area through mid morning after which the gusty
southwesterly flow will subside sufficiently. A Coastal Flood
Warning continues for the Alabama coast and a Coastal Flood
Advisory continues for the western Florida panhandle until 10 0am
this morning, after which water level should lessen to allow these
products to expire. That said, will need to monitor in case an
extension of a coastal flood advisory may be needed through the
early afternoon hours. A High Risk of rip currents remains in
effect through the period. A High Surf Warning remains in effect
until 7 am this morning, and will need to assess to see if a High
Surf Advisory may be required for the remainder of the morning
depending upon how quickly surf heights subside. For Wednesday,
somewhat drier deep layer air will have moved into the area, with
precipitable water values around 1.5 inches, and a surface trof
will have earlier progresses southward through much of the area.
The surface trof looks to linger over the southern portion of the
area during the afternoon which will support chance to good chance
pops in this portion. Not clear on how much convection may manage
to develop further inland but have opted to stay with chance pops
for now. Highs today range from the lower 80s well inland to
mostly mid 80s elsewhere, then highs on Wednesday will be in the
upper 80s to lower 90s. Lows tonight range from around 70 well
inland to the mid 70s at the coast. /29

&&

.SHORT TERM /Wednesday night Through Thursday night/...An upper
trof over the easternmost states shifts off into the western
Atlantic during the period allowing for a broad upper ridge over
the southern and central Plains to build into the region. A
surface trof located over the southern portion of the area shifts
into the northern Gulf later Wednesday night, and remains near this
portion as a surface ridge builds into the the eastern states.
This pattern allows for progressively drier air to flow into the
region with precipitable water values dropping to around 1 inch by
Thursday night. Will have slight chance to chance pops near the
coast Wednesday night due to the presence of the surface trof,
then slight chance pops continue mainly over the coastal counties
on Thursday as a weak sea breeze may develop, then dry conditions
are expected over the entire area Thursday night. Lows Wednesday
night range from the upper 60s well inland to the lower 70s
elsewhere. Highs on Thursday range from the mid 80s to the lower
90s. Lows Thursday night will be cooler than we have seen in some
time, and range from the lower 60s well inland to near 70 at the
immediate coast. A high risk of rip currents will be in effect
Wednesday night, after which a moderate risk is expected. /29

&&

.EXTENDED TERM /Friday Through Monday/...A broad upper ridge in
place from the southern/central Plains to across the southeast
states weakens and retreats from the region through the period as
an amplifying upper trof progresses across the northern Plains
and into the eastern states. A surface low associated with the
upper trof passes well north of the region and brings a trailing
cold front into the region likely by Monday. Dry conditions are
expected over the forecast area Friday then slight chance pops
return to the southern portion of the area for Saturday and Sunday
then slight chance to chance pops follow for Monday as the weak
frontal boundary moves into the area. /29

&&

.MARINE...Strong southwesterly winds become a moderate westerly
flow on Wednesday with seas meanwhile slowly subsiding. A light
northwesterly flow follows for Thursday then gradually switches to
an easterly flow on Saturday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until noon CDT today for ALZ054>060-261>266.

     Wind Advisory until 10 AM CDT this morning for ALZ054>060-
     261>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT this morning for ALZ265-266.

     Coastal Flood Warning until 10 AM CDT this morning for
     ALZ263>266.

FL...Flash Flood Watch until noon CDT today for FLZ201>206.

     Wind Advisory until 10 AM CDT this morning for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 10 AM CDT this morning for FLZ202-
     204-206.

     High Surf Warning until 7 AM CDT this morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 1 AM CDT Wednesday for GMZ634>636-650-
     670.

     Small Craft Advisory until 7 AM CDT Wednesday for GMZ655-675.

     Small Craft Advisory until 7 PM CDT this evening for GMZ630>633.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Aug 31, 12:37 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1237 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      BENNDALE                30.87N 88.81W
08/30/2021                   GEORGE             MS   LAW ENFORCEMENT

            VERY HEAVY RAINFALL WITH 2 INCH PER HOUR
            RATES FELL OVER VERY SATURATED CONDITIONS
            AND RESULTED IN ADDITIONAL FLASH FLOODING.
            THIS HAS RESULTED IN A ROAD COLLAPSE ALONG
            HWY. 26 NEAR HWY 57 IN BENNDALE, MS, IN
            GEORGE COUNTY.

&&

JLH
Local storm report, Aug 31, 12:54 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1254 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      1 E LUCEDALE            30.93N 88.58W
08/31/2021                   GEORGE             MS   LAW ENFORCEMENT

            FLOODING REPORTED ALONG HWY. 198 IN LUCEDALE
            NEAR THE RAILROAD UNDERPASS.

&&

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:22 PM CDTFlash Flood WarningMOBMobile, Washington6 hr
Aug 30, 11:27 PM CDTTornado WarningMOBMobile13 min
Aug 31, 1:18 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Monroe, Washington6 hr
Aug 31, 3:33 AM CDTFlash Flood WarningMOBBaldwin, Conecuh, Escambia, Monroe4 hr
Aug 31, 3:42 AM CDTSpecial Marine WarningMOB93 min
Aug 31, 4:21 AM CDTSpecial Marine WarningMOB54 min
Aug 31, 4:41 AM CDTSpecial Marine WarningMOB34 min
Aug 31, 4:52 AM CDTSevere Thunderstorm WarningMOBCovington23 min
Aug 31, 5:12 AM CDTSpecial Marine WarningMOB93 min
Aug 31, 5:17 AM CDTSpecial Marine WarningMOB58 min
Aug 31, 5:46 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw44 min
Aug 31, 6:04 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile12 hr
Aug 31, 6:39 AM CDTSpecial Marine WarningMOB96 min
Aug 31, 6:42 AM CDTSpecial Marine WarningMOB63 min
Aug 31, 6:51 AM CDTSpecial Marine WarningMOB36 min
Aug 31, 7:09 AM CDTAreal Flood WarningMOBBaldwin, Clarke, Conecuh, Escambia, Mobile, Monroe and 1 more6 hr
Aug 31, 7:45 AM CDTSpecial Marine WarningMOB90 min
Aug 31, 8:10 AM CDTSpecial Marine WarningMOB65 min
Aug 31, 8:28 AM CDTSpecial Marine WarningMOB92 min
Aug 31, 9:08 AM CDTSpecial Marine WarningMOB97 min
Aug 31, 7:14 AM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa6 hr
Aug 31, 7:57 AM CDTSevere Thunderstorm WarningMOBOkaloosa33 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.